Advertisement

Inventiones mathematicae

, Volume 192, Issue 1, pp 1–54 | Cite as

Ultrametric subsets with large Hausdorff dimension

  • Manor Mendel
  • Assaf Naor
Article

Abstract

It is shown that for every ε∈(0,1), every compact metric space (X,d) has a compact subset SX that embeds into an ultrametric space with distortion O(1/ε), and
$$\dim_H(S)\geqslant (1-\varepsilon)\dim_H(X),$$
where dim H (⋅) denotes Hausdorff dimension. The above O(1/ε) distortion estimate is shown to be sharp via a construction based on sequences of expander graphs.

Mathematics Subject Classification

30L05 46B85 37F35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alberti, G., Csörnyei, M., Preiss, D.: Structure of null sets in the plane and applications. In: European Congress of Mathematics, pp. 3–22. Eur. Math. Soc., Zürich (2005) Google Scholar
  2. 2.
    Ambrosio, L., Kirchheim, B.: Rectifiable sets in metric and Banach spaces. Math. Ann. 318(3), 527–555 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bartal, Y., Linial, N., Mendel, M., Naor, A.: On metric Ramsey-type phenomena. Ann. Math. 162(2), 643–709 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bartal, Y., Linial, N., Mendel, M., Naor, A.: Some low distortion metric Ramsey problems. Discrete Comput. Geom. 33(1), 27–41 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bartal, Y., Bollobás, B., Mendel, M.: Ramsey-type theorems for metric spaces with applications to online problems. J. Comput. Syst. Sci. 72(5), 890–921 (2006) zbMATHCrossRefGoogle Scholar
  6. 6.
    Benyamini, Y., Lindenstrauss, J.: Geometric Nonlinear Functional Analysis, vol. 1. American Mathematical Society Colloquium Publications, vol. 48. American Mathematical Society, Providence (2000) Google Scholar
  7. 7.
    Blum, A., Karloff, H., Rabani, Y., Saks, M.: A decomposition theorem for task systems and bounds for randomized server problems. SIAM J. Comput. 30(5), 1624–1661 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bourgain, J., Figiel, T., Milman, V.: On Hilbertian subsets of finite metric spaces. Isr. J. Math. 55(2), 147–152 (1986) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001) zbMATHGoogle Scholar
  10. 10.
    Carleson, L.: Selected Problems on Exceptional Sets. Van Nostrand Mathematical Studies, vol. 13. D. Van Nostrand Co., Inc., Princeton (1967) zbMATHGoogle Scholar
  11. 11.
    Chung, F.R.K.: Diameters and eigenvalues. J. Am. Math. Soc. 2(2), 187–196 (1989) zbMATHCrossRefGoogle Scholar
  12. 12.
    Dvoretzky, A.: Some results on convex bodies and Banach spaces. In: Proc. Internat. Sympos. Linear Spaces, Jerusalem, 1960, pp. 123–160. Jerusalem Academic Press, Jerusalem (1961) Google Scholar
  13. 13.
    Funano, K.: Two infinite versions of nonlinear Dvoretzky’s theorem. Preprint (2011), available at http://arxiv.org/abs/1111.1627
  14. 14.
    Grothendieck, A.: Sur certaines classes de suites dans les espaces de Banach et le théorème de Dvoretzky-Rogers. Bol. Soc. Mat. São Paulo 8, 81–110 (1956), 1953 MathSciNetGoogle Scholar
  15. 15.
    Howroyd, J.D.: On dimension and on the existence of sets of finite positive Hausdorff measure. Proc. Lond. Math. Soc. 70(3), 581–604 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Hughes, B.: Trees and ultrametric spaces: a categorical equivalence. Adv. Math. 189(1), 148–191 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Karloff, H., Rabani, Y., Ravid, Y.: Lower bounds for randomized k-server and motion-planning algorithms. SIAM J. Comput. 23(2), 293–312 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Keleti, T.: A peculiar set in the plane constructed by Vituškin, Ivanov and Melnikov. Real Anal. Exch. 20(1), 291–312 (1994/95) MathSciNetGoogle Scholar
  19. 19.
    Keleti, T., Máthé, A., Zindulka, O.: Hausdorff dimension of metric spaces and Lipschitz maps onto cubes. Preprint (2012), available at http://arxiv.org/abs/1203.0686
  20. 20.
    Laczkovich, M.: Paradoxical decompositions using Lipschitz functions. Real Anal. Exch. 17(1), 439–444 (1991/92) MathSciNetGoogle Scholar
  21. 21.
    Lee, J.R., Naor, A.: Extending Lipschitz functions via random metric partitions. Invent. Math. 160(1), 59–95 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Matoušek, J.: On Lipschitz mappings onto a square. In: The Mathematics of Paul Erdős, II. Algorithms Combin., vol. 14, pp. 303–309. Springer, Berlin (1997) CrossRefGoogle Scholar
  23. 23.
    Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces. Cambridge Studies in Advanced Mathematics, vol. 44. Cambridge University Press, Cambridge (1995). Fractals and rectifiability zbMATHCrossRefGoogle Scholar
  24. 24.
    Mendel, M., Naor, A.: Ramsey partitions and proximity data structures. J. Eur. Math. Soc. 9(2), 253–275 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Mendel, M., Naor, A.: Ultrametric skeletons. Preprint (2011), available at http://arxiv.org/abs/1112.3416. Proc. Natl. Acad. Sci. USA (to appear)
  26. 26.
    Milman, V., Schechtman, G.: An “isomorphic” version of Dvoretzky’s theorem. II. In: Convex Geometric Analysis, Berkeley, CA, 1996. Math. Sci. Res. Inst. Publ., vol. 34, pp. 159–164. Cambridge Univ. Press, Cambridge (1999) Google Scholar
  27. 27.
    Milman, V.D.: A new proof of A. Dvoretzky’s theorem on cross-sections of convex bodies. Funkc. Anal. Prilož. 5(4), 28–37 (1971) MathSciNetGoogle Scholar
  28. 28.
    Mörters, P., Peres, Y.: Brownian Motion. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge (2010). With an appendix by Oded Schramm and Wendelin Werner zbMATHGoogle Scholar
  29. 29.
    Naor, A., Tao, T.: Scale-oblivious metric fragmentation and the nonlinear Dvoretzky theorem. Isr. J. Math. (2012). doi: 10.1007/s11856-012-0039-7
  30. 30.
    Sagan, H.: Space-Filling Curves. Universitext. Springer, New York (1994) zbMATHCrossRefGoogle Scholar
  31. 31.
    Schechtman, G.: Two observations regarding embedding subsets of Euclidean spaces in normed spaces. Adv. Math. 200(1), 125–135 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Sommer, C., Verbin, E., Yu, W.: Distance oracles for sparse graphs. In: 2009 50th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2009), pp. 703–712. IEEE Computer Soc, Los Alamitos (2009) CrossRefGoogle Scholar
  33. 33.
    Talagrand, M.: Regularity of Gaussian processes. Acta Math. 159(1–2), 99–149 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Talagrand, M.: The Generic Chaining. Springer Monographs in Mathematics. Springer, Berlin (2005). Upper and lower bounds of stochastic processes zbMATHGoogle Scholar
  35. 35.
    Talagrand, M.: Upper and Lower Bounds for Stochastic Processes (2011). Modern Methods and Classical Problems. Forthcoming book Google Scholar
  36. 36.
    Thorup, M., Zwick, U.: Approximate distance oracles. J. ACM 52(1), 1–24 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Urbański, M.: Transfinite Hausdorff dimension. Topol. Appl. 156(17), 2762–2771 (2009) zbMATHCrossRefGoogle Scholar
  38. 38.
    Vestfrid, I.A., Timan, A.F.: A universality property of Hilbert spaces. Dokl. Akad. Nauk SSSR 246(3), 528–530 (1979) MathSciNetGoogle Scholar
  39. 39.
    Vituškin, A.G., Ivanov, L.D., Mel’nikov, M.S.: Incommensurability of the minimal linear measure with the length of a set. Dokl. Akad. Nauk SSSR 151, 1256–1259 (1963) MathSciNetGoogle Scholar
  40. 40.
    Wulff-Nilsen, C.: Approximate distance oracles with improved query time. Preprint (2011), available at http://arxiv.org/abs/1202.2336

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Mathematics and Computer Science DepartmentOpen University of IsraelRaananaIsrael
  2. 2.Courant InstituteNew York UniversityNew YorkUSA

Personalised recommendations